Fatal myocardial infarction associated with intravenous N-acetylcysteine error

Andrew R. Elms, Kelly Owen, Timothy E Albertson, Mark E Sutter

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Background: N-acetylcysteine is used to treat acetaminophen toxicity and is available in both intravenous and oral formulations. Our report describes a patient treated with intravenous N-acetylcysteine for acetaminophen toxicity who died after an anaphylactoid reaction following initiation of the infusion. Objective: Clinicians should be aware of potential complications when deciding on which formulation of Nacetylcysteine to administer. Case Report: A 53-year-old male presented with altered mental status after an overdose of acetaminophen/ hydrocodone and carisoprodol. He had an acetaminophen level of 49 mcg/ml with an unknown time of ingestion. The patient was admitted to the intensive care unit (ICU) on a naloxone drip and was started on intravenous Nacetylcysteine (NAC) at the presumed dose of 150 mg/kg. Shortly after initiating the NAC infusion, the patient developed periorbital edema, skin rash, and hypotension. The infusion of N-acetylcysteine was immediately stopped and the patient required emerg nt intubation. Resuscitation was begun with intravenous fluids followed by the initiation of phenylephrine. He developed ST elevation in the inferior leads on his ECG. This evolved into an inferior myocardial infarction by ECG and cardiac enzymes. Echocardiogram showed global, severe hypokinesis with an ejection fraction of less than 20% in a patient with no pre-existing cardiac history. Despite aggressive support, he died approximately 17 hours after the initiation of intravenous NAC. Further investigation found a 10-fold formulation error in his NAC loading dose. Conclusion: The intravenous formulation of NAC has a higher probability of significant adverse effects and complications not described with the oral formulation. Clinicians should be aware of these potential complications when deciding on which formulation to administer.

Original languageEnglish (US)
Article number54
JournalInternational Journal of Emergency Medicine
Volume4
Issue number1
DOIs
StatePublished - Dec 2011

Fingerprint

Acetylcysteine
Myocardial Infarction
Acetaminophen
Electrocardiography
Inferior Wall Myocardial Infarction
Carisoprodol
Phenylephrine
Naloxone
Exanthema
Intubation
Resuscitation
Hypotension
Intensive Care Units
Edema
Eating
History
Enzymes

Keywords

  • Anaphylactoid reaction
  • Dosing Error
  • Formulation Error
  • Myocardial Infarction
  • N-acetylcysteine

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Fatal myocardial infarction associated with intravenous N-acetylcysteine error. / Elms, Andrew R.; Owen, Kelly; Albertson, Timothy E; Sutter, Mark E.

In: International Journal of Emergency Medicine, Vol. 4, No. 1, 54, 12.2011.

Research output: Contribution to journalArticle

@article{e1d27251201648a3a29d703b87262bcf,
title = "Fatal myocardial infarction associated with intravenous N-acetylcysteine error",
abstract = "Background: N-acetylcysteine is used to treat acetaminophen toxicity and is available in both intravenous and oral formulations. Our report describes a patient treated with intravenous N-acetylcysteine for acetaminophen toxicity who died after an anaphylactoid reaction following initiation of the infusion. Objective: Clinicians should be aware of potential complications when deciding on which formulation of Nacetylcysteine to administer. Case Report: A 53-year-old male presented with altered mental status after an overdose of acetaminophen/ hydrocodone and carisoprodol. He had an acetaminophen level of 49 mcg/ml with an unknown time of ingestion. The patient was admitted to the intensive care unit (ICU) on a naloxone drip and was started on intravenous Nacetylcysteine (NAC) at the presumed dose of 150 mg/kg. Shortly after initiating the NAC infusion, the patient developed periorbital edema, skin rash, and hypotension. The infusion of N-acetylcysteine was immediately stopped and the patient required emerg nt intubation. Resuscitation was begun with intravenous fluids followed by the initiation of phenylephrine. He developed ST elevation in the inferior leads on his ECG. This evolved into an inferior myocardial infarction by ECG and cardiac enzymes. Echocardiogram showed global, severe hypokinesis with an ejection fraction of less than 20{\%} in a patient with no pre-existing cardiac history. Despite aggressive support, he died approximately 17 hours after the initiation of intravenous NAC. Further investigation found a 10-fold formulation error in his NAC loading dose. Conclusion: The intravenous formulation of NAC has a higher probability of significant adverse effects and complications not described with the oral formulation. Clinicians should be aware of these potential complications when deciding on which formulation to administer.",
keywords = "Anaphylactoid reaction, Dosing Error, Formulation Error, Myocardial Infarction, N-acetylcysteine",
author = "Elms, {Andrew R.} and Kelly Owen and Albertson, {Timothy E} and Sutter, {Mark E}",
year = "2011",
month = "12",
doi = "10.1186/1865-1380-4-54",
language = "English (US)",
volume = "4",
journal = "International Journal of Emergency Medicine",
issn = "1865-1372",
publisher = "Springer London",
number = "1",

}

TY - JOUR

T1 - Fatal myocardial infarction associated with intravenous N-acetylcysteine error

AU - Elms, Andrew R.

AU - Owen, Kelly

AU - Albertson, Timothy E

AU - Sutter, Mark E

PY - 2011/12

Y1 - 2011/12

N2 - Background: N-acetylcysteine is used to treat acetaminophen toxicity and is available in both intravenous and oral formulations. Our report describes a patient treated with intravenous N-acetylcysteine for acetaminophen toxicity who died after an anaphylactoid reaction following initiation of the infusion. Objective: Clinicians should be aware of potential complications when deciding on which formulation of Nacetylcysteine to administer. Case Report: A 53-year-old male presented with altered mental status after an overdose of acetaminophen/ hydrocodone and carisoprodol. He had an acetaminophen level of 49 mcg/ml with an unknown time of ingestion. The patient was admitted to the intensive care unit (ICU) on a naloxone drip and was started on intravenous Nacetylcysteine (NAC) at the presumed dose of 150 mg/kg. Shortly after initiating the NAC infusion, the patient developed periorbital edema, skin rash, and hypotension. The infusion of N-acetylcysteine was immediately stopped and the patient required emerg nt intubation. Resuscitation was begun with intravenous fluids followed by the initiation of phenylephrine. He developed ST elevation in the inferior leads on his ECG. This evolved into an inferior myocardial infarction by ECG and cardiac enzymes. Echocardiogram showed global, severe hypokinesis with an ejection fraction of less than 20% in a patient with no pre-existing cardiac history. Despite aggressive support, he died approximately 17 hours after the initiation of intravenous NAC. Further investigation found a 10-fold formulation error in his NAC loading dose. Conclusion: The intravenous formulation of NAC has a higher probability of significant adverse effects and complications not described with the oral formulation. Clinicians should be aware of these potential complications when deciding on which formulation to administer.

AB - Background: N-acetylcysteine is used to treat acetaminophen toxicity and is available in both intravenous and oral formulations. Our report describes a patient treated with intravenous N-acetylcysteine for acetaminophen toxicity who died after an anaphylactoid reaction following initiation of the infusion. Objective: Clinicians should be aware of potential complications when deciding on which formulation of Nacetylcysteine to administer. Case Report: A 53-year-old male presented with altered mental status after an overdose of acetaminophen/ hydrocodone and carisoprodol. He had an acetaminophen level of 49 mcg/ml with an unknown time of ingestion. The patient was admitted to the intensive care unit (ICU) on a naloxone drip and was started on intravenous Nacetylcysteine (NAC) at the presumed dose of 150 mg/kg. Shortly after initiating the NAC infusion, the patient developed periorbital edema, skin rash, and hypotension. The infusion of N-acetylcysteine was immediately stopped and the patient required emerg nt intubation. Resuscitation was begun with intravenous fluids followed by the initiation of phenylephrine. He developed ST elevation in the inferior leads on his ECG. This evolved into an inferior myocardial infarction by ECG and cardiac enzymes. Echocardiogram showed global, severe hypokinesis with an ejection fraction of less than 20% in a patient with no pre-existing cardiac history. Despite aggressive support, he died approximately 17 hours after the initiation of intravenous NAC. Further investigation found a 10-fold formulation error in his NAC loading dose. Conclusion: The intravenous formulation of NAC has a higher probability of significant adverse effects and complications not described with the oral formulation. Clinicians should be aware of these potential complications when deciding on which formulation to administer.

KW - Anaphylactoid reaction

KW - Dosing Error

KW - Formulation Error

KW - Myocardial Infarction

KW - N-acetylcysteine

UR - http://www.scopus.com/inward/record.url?scp=84857676419&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84857676419&partnerID=8YFLogxK

U2 - 10.1186/1865-1380-4-54

DO - 10.1186/1865-1380-4-54

M3 - Article

C2 - 21878099

AN - SCOPUS:84857676419

VL - 4

JO - International Journal of Emergency Medicine

JF - International Journal of Emergency Medicine

SN - 1865-1372

IS - 1

M1 - 54

ER -